MAUDE Adverse Event Report: RICHARD WOLF GMBH HF COAG. SUCTION TUBE

RICHARD WOLF GMBH HF COAG. SUCTION TUBE
Model Number 8291.102
Medical Device Problem Codes Break (1069); Fire (1245); Smoking (1585); Sparking (2595)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional attempts will be made to collect device information from the user facility.(b)(4) considers this matter open.Follow-up reports will be submitted as required.
 
Event or Problem Description
On january 25, 2019,richard wolf medical instruments corporation (rwmic) received medwatch report # (b)(4).The following information was provided: during the procedure, smoke, a spark, and a flame were observed coming off the bovie cord where it connects to the hand piece.After the flame, the bovie cord broke in half.Earlier in the case, the staff and surgeon questioned the performance of the bovie/suction.They felt that it may not have been working properly.As soon as the registered nurse (rn) at the field observed the flame, they stated to everyone in the room "fire" and then doused the bovie cord with the saline from their back table (as per protocol).The cord was removed for the field and sequestered.A new cord was placed on the field and the procedure was completed.After the procedure, the bovie machine, bovie pads, and the drapes were all removed and sequestered.There was no patient injury reported.The suspect medical device reported in the medwatch report was the suction tube (part number 8291.102 / lot number 256s13).What was the original intended procedure? mediastinoscopy.What problem did the user have? device failed.Is this a laboratory device or laboratory test? no.In addition, to the medwatch report, (b)(4) two additional notifications regarding this incident.On january 28, 2019, (b)(4) regulatory department received a call from an employee at a different (b)(6) facility.They reported that a fire had occurred involving a hf connection cable (part number 8106.033) at a sister facility.It was later confirmed that this incident was the same incident reported in medwatch report # (b)(4).Additionally, on january 28, 2019, (b)(4) customer service representative received a call from a richard wolf sales representative, the following was reported: the cable (part number 8106.033 / lot number unknown) separated near the generator side at the plastic connector and caught on fire.Will the device be returned? yes.Was the device being used during a procedure when the issue occurred? yes.Specifically, was the device being used on a patient when the issue occurred? yes.Was there any injury or illness to patient or other personnel due to issue? unknown.Did the issue cause a delay in the procedure being performed that put the patient at risk? unknown.Was there a similar back-up device available for use? unknown.Was the scheduled procedure completed? unknown.How was the patient anesthetized? unknown.During follow up with the customer, the following information was provided: was the cable checked for damage, specifically, for brittleness or cracks, worn plug, or separation of the plug prior to use? yes, visual inspection.Was the cable previously repaired? no.Was the cable modified in any way? no.At what voltage was the cable being operated at? unknown.How are the cables reprocessed? as per oem recommendation.Two devices were involved in this incident: hf cable - part number 8106.033 / serial number unknown (mdr 1418479-2019-00004).Suction tube - part number 8291.102 / lot number 256s13 (mdr 1418479-2019-00005).
 
Additional Manufacturer Narrative
Follow up #1 to provide fda with new/changed information.(b)(4).Warning! danger of explosion! there is an explosion hazard if you activate the monopolar suction tube in an air or gas bubble ! this will result in thermal tissue damage.Caution! avoid excessive hf voltage! danger of injury if insulation is damaged! exceeding the maximum recurring peak voltage of the suction tube in combination with hf surgical devices and / or selecting the wrong mode can destroy the insulation, resulting in leakage currents.Thermal tissue damage is possible in the patient, user or third parties.Warning! hf sparking! insufficient distance between live hf parts and other conductive parts may cause inadvertent damage to the tissue or the instrument.During activation, live high frequency parts of hf instruments must have a safety distance of at least 10 mm from the distal end of the endoscope/sheath.Caution! if products are damaged or incomplete.Possible injury of patient, user or third person.Run through the checks before and after each use.Do not use products which are damaged or incomplete or have loose parts.Return damaged products together with loose parts for repair.Do not attempt to do any repairs yourself.Additional attempts will be made to collect device information from the manufacturer.Rwmic considers this matter open.Follow-up reports will be submitted as required.
 
Event or Problem Description
The user facility returned the device to richard wolf medical instruments corporation (rwmic) on (b)(6) 2019 and the device evaluation was completed on (b)(6) 2019.The device was visually, functionally, electrically evaluated.There was no problems found with the device.The problem was identified to be with the cable (mdr # 1418479-2019-00004); as a result a probable root cause was not determined.A manufacturing defect was not identified.

Brand Name
HF COAG. SUCTION TUBE
Common Device Name
HF COAG. SUCTION TUBE
Manufacturer (Section D)
RICHARD WOLF GMBH
pforzheimer street 32
knittlingen, 75438
GM  75438
MDR Report Key8368473
Report Number1418479-2019-00005
Device Sequence Number1915031
Product Code GCJ
UDI-Device Identifier04055207014813
UDI-Public04055207014813
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K971166
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
Report Date (Section F) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8291.102
Device Catalogue Number8291.102
Device Lot Number256S13
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date06/12/2019
Device Age2 MO
Event Location Hospital
Date Report to Manufacturer07/12/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/06/2019
Initial Report FDA Received Date02/25/2019
Supplement Report FDA Received Date07/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age89 YR
Date Report Sent to FDA07/12/2019